Alert archive / Kentucky / Flash Flood Warnings in 2003
Flash Flood Warning 16, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at May 5, 2003, 8:57 PM EDT for Fleming County, Rowan County, Kentucky. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 5, 2003, 8:57 PM EDT (00:57 UTC)
- Expired
- May 5, 2003, 11:00 PM EDT
- In force
- 2 hr
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
Counties Fleming County, KY, Rowan County, KY
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.0 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1737 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 684 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 149 m²/s²
- 0-3 km storm-relative helicity
- 237 m²/s²
- Significant tornado parameter
- 2.2
- Supercell composite
- 9.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KJKL 060057 FFWJKL KYC069-205-060300- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE JACKSON KY 857 PM EDT MON MAY 5 2003 THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS EXTENDED THE * FLASH FLOOD WARNING FOR... FLEMING COUNTY ROWAN COUNTY * UNTIL 1100 PM EDT * AT 842 PM EDT...DOPPLER RADAR INDICATED THAT BETWEEN TWO AND THREE INCHES OF RAIN HAS FALLEN BETWEEN 6:00 AND 8:30 PM. ADDITIONAL HEAVY RAINFALL IS ANTICIPATED IN THE NEXT HOUR AS THUNDERSTORMS CONTINUE TO MOVE IN FROM THE WEST. RAINFALL RATES WILL EXCEED AN INCH AND A HALF AN HOUR AT TIMES THROUGH 10 PM. EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS...AND LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS FLOWING WATERS BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS...ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. MOVE TO HIGHER GROUND. LEAVE AREAS SUBJECT TO FLOODING WHEN WATER STARTS TO RISE. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE. LAT...LON 3844 8380 3826 8381 3807 8214 3843 8211 $$ GEOGERIAN
1 follow-up statement
000 WGUS73 KJKL 060151 FFSJKL KYC063-069-205-060300- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 950 PM EDT MON MAY 5 2003 ...FLASH FLOOD WARNING CONTINUES FOR FLEMING...ROWAN AND ELLIOTT COUNTIES... A FLASH FLOOD WARNING CONTINUES FOR FLEMING AND ROWAN COUNTIES UNTIL 11 PM EDT. A FLASH FLOOD WARNING CONTINUES FOR ELLIOTT COUNTY UNTIL 10 PM EDT. AT 830 PM EDT FLEMING COUNTY DISPATCH REPORTED THAT HIGHWAY 11 WAS CLOSED DUE TO HIGH WATER 4 MILES SOUTH OF FLEMINGSBURG. AT 9 PM EDT THE STATE POLICE REPORTED WATER OVER U.S. 60 IN ROWAN COUNTY NEAR THE CARTER COUNTY LINE. CRANSTON ROAD 4 MILES NORTH OF CRANSTON WAS ALSO REPORTED COVERED WITH WATER AT 9 PM EDT. THERE HAVE BEEN NO REPORTS OF FLOODING IN ELLIOTT COUNTY. AT 945 PM EDT...RADAR INDICATED THUNDERSTORMS WITH HEAVY RAIN OVER SOUTHEASTERN FLEMING COUNTY AND NORTHWEST ROWAN COUNTY. ANOTHER ONE-HALF INCH OF RAIN CAN BE EXPECTED IN NORTHERN ROWAN COUNTY BETWEEN 10 AND 11 PM EDT. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS FLOWING WATERS BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS...ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE JACKSON WEATHER SERVICE FORECAST OFFICE. $$ SBH
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at May 5, 8:55 PM EDT, 2 minutes earlier.
Area forecast discussion, May 5, 8:55 PM EDT, 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 855 PM EDT MON MAY 5 2003 TORNADO WATCH EXPIRED AT 8 PM EDT. RAIN COOLED AIR AND TEMPERATURES IN THE 60S ACROSS EASTERN KENTUCKY. CONCERN HAS SHIFTED FROM SEVERE WEATHER TO FLASH FLOODING OVER FAR NORTHERN COUNTIES. THUDNERSTORMS CONTINUE TO TRAIN EAST ACROSS FLEMING...NORTHERN ROWAN AND NORTHERN ELLIOTT COUNTIES WHERE FLASH FLOOD WARNINGS ARE IN EFFECT. STRONG STORMS CONTINUE TO MOVE EAST ACROSS NORTHERN TN BUT SHOULD REMAIN SOUTH OF KY MUCH OF NIGHT. SHOULD SEE SHOWERS AND THUNDERSTORMS SPREAD BACK INTO OUR SOUTHERN COUNTIES BY DAYBREAK. HAVE UDPATED GRIDS TO INCLUDE HIGHER POPS IN FAR NORTH EARLY TONIGHT...AND LOWER POPS ELSEWHERE. UPDATED GRIDS...RDF AND ZONES HAVE BEEN SENT. .JKL...NONE. SBH ------------------------------------------------------------------ PREVIOUS DISCUSSIONS FOLLOW ------------------------------------------------------------------ 545 PM EDT MON MAY 5 2003 STRONG TO SEVERE THUNDERSTORMS EARLIER HAVE GIVEN WAY TO SUPERCELL ...POSSIBLE TORNADO PRODUCING STORMS. SPS INDICATES A HIGH RISK FOR THESE TYPE STORMS IN THE THE EVENING. GIVEN THE STORM ENVIRONMENT AND CURRENT TORNADIC SUPERCELLS ROLLING OUT OF CENTRAL TENNESSEE CONCUR WITH THIS ASSESSMENT. CURRENTLY MUCH OF THE CWA WEST OF JACKSON IS IN A TORNADO WATCH UNTIL 8 PM EDT. PROBABLY NOT OUR LAST. THE MODELS ARE IN GOOD AGREEMENT ALOFT WITH THIS FAST FLOW...MCS/SVR PATTERN AS MINOR WAVES RUN NORTHEAST FROM THE SOUTHERN ROCKIES TO THE EASTERN GREAT LAKES THROUGH THE OHIO VALLEY. ONLY TOWARD THE END OF THE FORECAST PERIOD...OVER THE WEEKEND...DOES THE BROAD SOUTHEAST RIDGE PUSH NORTH ENOUGH TO LIMIT THUNDERSTORM DEVELOPMENT...AT LEAST FOR THE SOUTHERN PART OF THE CWA. SENSIBLE WEATHER WILL FEATURE AN ACTIVE 12 TO 24 HOURS FOR SOUTHEAST KENTUCKY AND AN ACTIVE WEEK FOR THE OHIO VALLEY. DEEP LOW PRESSURE TO THE WEST WILL CONTINUE TO SPAWN SFC WAVES RUNNING ALONG A STALLED FRONTAL BOUNDARY RIGHT ACROSS THE AREA...JUST SOUTH OF THE OHIO RIVER. WILL GO WITH HIGHEST POPS THIS EVENING ACROSS THE SOUTHEAST WITH SEVERE WORDING IN THE ZONES FOR THE EVENING. FOLLOWING A BLEND OF THE GFS AND ETA ALONG WITH HPC GRAPHICS FOR QPF AND POPS TONIGHT RUNNING UP FROM THE SOUTH AGAIN AFTER MIDNIGHT. EXPECT ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS DURING THE DAY TUESDAY...BUT PROBABLY NOT AS WIDESPREAD. AN ADDITIONAL MCS WILL BE POSSIBLE TUESDAY NIGHT WITH MORE DIURNAL THUNDERSTORMS POSSIBLE WEDNESDAY. THIS SCENARIO REPEATS AGAIN ON THURSDAY BEFORE THE FRONT WAVES BACK SOUTH ON FRIDAY HOPEFULLY GIVING US A REPRIEVE HEADING INTO THE WEEKEND. MAX TEMPERATURES THROUGH THE WEEK WILL BE IN THE MIDDLE TO UPPER 70S...BUT COULD BE COOLER DEPENDING ON PRECIP AND CLOUDS WITH AS WE TIME THESE DIURNALLY DRIVEN EVENTS. MOS NUMBERS ARE SIMILAR THROUGH THE PERIOD...SPLIT THE DIFFERENCE WHEN THEY OCCURRED. MADE POPS HIGHEST THIS EVENING IN THE SOUTHEAST AND AGAIN TOWARD DAWN OVER THE SOUTH. IFPS GRIDS...PERFORMED MY USUAL POPULATION WITH THE MESOETA TEMP AND WIND FIELDS THROUGH 60 HOURS...ADJUSTED THESE VIA TEMPORAL EDITOR TO BETTER FIT EXPECTED MAXES AND MINS. FINE TUNED POPS AND SKY GRIDS FOR EXPECTED MCS/SVR THREAT THIS EVENING THROUGH TUESDAY. OTHERWISE ...PRETTY MUCH STUCK WITH EXISTING GRIDS IN THE EXTENDED AND ADJUSTED TOWARD THE MODEL AND NDFD CONSENSUS WITH SOME DIURNAL EFFECTS. ZONE FORECAST AND TEXT PRODUCTS ALREADY ISSUED. ACTUAL CCF NUMBERS: LOZ 063/078 060/077 060 675 JKL 063/078 061/078 059 664 GREIF --------------------------------------------------------------------- 825 AM EDT MON MAY 5 2003 REPORTS OF TREES DOWN AND OTHER NON THUNDERSTORM WIND DAMAGE ARE PILING UP HERE THIS MORNING AS THE TIGHT PRESSURE GRADIENT AND STRONG WINDS ALOFT ARE BROUGHT DOWN TO THE SURFACE IN SHOWERS. AN ADDITIONAL SEVERE THREAT WILL MOVE IN OVER THE NEXT COUPLE OF HOURS AS A LINE OF SEVERE THUNDERSTORMS MOVE INTO THIS CHARGED ENVIRONMENT. AS A RESULT...HAVE ISSUED A HIGH WIND ADVISORY THROUGH 5 PM EDT. WILL HOLD OF ON A ZONE UPDATE FOR A FEW MINUTES AS INDICATIONS ARE THAT A TORNADO BOX IS FORTHCOMING. UPDATES TO THE TEXT PRODUCTS SHORTLY. GREIF --------------------------------------------------------------------- 145 AM EDT MON MAY 5 2003 UPPER LEVEL CHARTS REVEAL A TROUGH OVER NEW ENGLAND...RIDGE OVER APPALACHIANS ...NEGATIVELY TILTED TROUGH OVER THE PLAINS...AND MEAN TROUGH OVER THE WEST COAST. MODELS ARE A BIT TOO FAR NORTHEAST WITH WARM AIR AT 850 MB IN ASSOCIATION WITH THE WARM FRONT. CURRENT RADAR SHOWS STORMS STREAMING INTO NORTHERN HALF OF CWA WITH GOOD ISENTROPIC LIFT. TORNADO WATCH BOX BUMPS UP AGAINST CWA TO THE WEST. SURFACE LOW OVER NORTHERN MISSOURI WITH ASSOCIATED WARM FRONT MOVING NORTHEAST INTO SOUTHERN KENTUCKY. SHOULD POKE INTO CWA BY 12Z THIS MORNING THE WAY THINGS ARE GOING. COLD FRONT IS WELL OUT TO THE WEST IN THE PLAINS. THE NEGATIVELY TILTED TROUGH IS IN THE PROCESS OF BECOMING SEVERELY NEGATIVELY TILTED OVER THE CENTRAL PLAINS AND LOSE ITS CHARACTERISTICS. THE ETA IS TRENDING WEAKER AND FARTHER WEST WITH THIS LOW WHICH SUPPORTS THIS THINKING. UPPER FLOW WILL BECOME MORE PARALLEL WITH SURFACE COLD FRONT. THE PLANS FOR THE COLD FRONT HAVE OBVIOUSLY CHANGED A BIT FROM EARLIER THINKING. THE ORIENTATION WILL BECOME MORE EAST-WEST ORIENTED BY WEDNESDAY WITH WAVES DEVELOPING ALONG IT AND MOVING TO THE EAST. THE FRONT COULD BECOME NEARLY STATIONARY OVER THE CWA BY MID-WEEK. MESOETA IS SHOWING SOME HEAVY RAIN AS EARLY AS TUESDAY. THIS COULD SPELL TROUBLE HYDROLOGICALLY WITH POTENTIAL FLOODING PROBLEMS. PERIODS OF GOOD MOISTURE AND LIFT WILL OCCUR. WILL PROBABLY BE A HYDROLOGICALLY BUSY WEEK. TIMING OF THESE WAVES IS A BIT MURKY AS THERE ARE DIFFERENCES IN MODEL OUTPUT. ETA MIGHT BE THE BETTER SOLUTION RIGHT NOW AS GFS IS HAVING FEEDBACK PROBLEMS. MODELS ARE FAIRLY SIMILAR WITH TEMPS OVER THE NEAR TERM...EXCEPT AVN MOS LOOKS A LITTLE BIT WARM FOR TUESDAY AS I EXPECT CLOUDS AND PRECIP...SO 80S WOULD BE KIND OF TOUGH TO ACHIEVE. NGM POPS DO NOT LOOK TOO BAD. HEINLEIN ---------------------------------------------------------------------
Hazardous weather outlook, May 5, 8:56 AM EDT, 12 hours 1 minute before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-061100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 856 AM EDT MON MAY 5 2003 ...TORNADO WATCH THROUGH 2 PM EDT... ...WIND ADVISORY THROUGH 5 PM EDT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. STRONG TO SEVERE THUNDERSTORMS WILL OCCUR ACROSS ALL OF EASTERN KENTUCKY TODAY. THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA INDICATES THAT THERE IS A SLIGHT TO MODERATE RISK FOR SEVERE THUNDERSTORMS ACROSS THE ENTIRE OUTLOOK AREA TODAY AND TONIGHT. SOME STORMS MAY PRODUCE DAMAGING WINDS...AND LARGE HAIL. THE THREAT OF ISOLATED TORNADOS EXISTS AS WELL. IN ADDITION...STRONG WINDS WILL OCCUR OUTSIDE OF THUNDERSTORMS...ESPECIALLY WITH SHOWERS AND ON THE RIDGES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. FOR TUESDAY...THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS INDICATED THAT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS SOUTH OF INTERSTATE 64. SOME OF THESE STORMS MAY PRODUCE DAMAGING WINDS...AND LARGE HAIL. THE THREAT OF AN ISOLATED TORNADO EXISTS AS WELL. THE CHANCE OF THUNDERSTORMS EXISTS THROUGH THE REST OF THE WORK WEEK...AND INTO SATURDAY. A LARGE LOW PRESSURE AREA WILL SIT OVER THE SOUTHERN PLAINS STATES...PERIODICALLY SENDING OUT SMALL DISTURBANCES EVERY 12 TO 24 HOURS. THIS WILL SET UP AN UNSETTLED WEATHER PATTERN OVER EASTERN KENTUCKY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO CALL IN REPORTS OF HAIL AND WIND DAMAGE TODAY. RAY/GREIF
In the hours before
Local storm report, May 5, 5:19 PM EDT, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
519 PM EDT MON MAY 5 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0504 PM SCIENCE HILL KY TORNADO
05/05/03 PULASKI UNCONFIRMED
REPORTED BY POLICE CHIEFLocal storm report, May 5, 6:23 PM EDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
623 PM EDT MON MAY 5 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0553 PM 1 W THOUSANDSTICKS KY .75 INCH HAIL
05/05/03 LESLIE REPORTED BY NWS SPOTTERLocal storm report, May 5, 7:14 PM EDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
714 PM EDT MON MAY 5 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0555 PM 7 NE LONDON KY WIND DAMAGE
05/05/03 LAUREL TREES DOWN ALONG HIGHWAYS
3435 AND 578. REPORTED BY
STATE HIGHWAY DEPARTMENTLocal storm report, May 5, 7:26 PM EDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
726 PM EDT MON MAY 5 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0310 PM 3 W IRVINE KY WIND DAMAGE
05/05/03 ESTILL TREES DOWN ON JR FURNITURE
ROAD OFF HWY 52. REPORTED
BY LAW ENFORCEMENTLocal storm report, May 5, 7:35 PM EDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
735 PM EDT MON MAY 5 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1110 AM PINE RIDGE KY WIND DAMAGE
05/05/03 WOLFE TREES DOWN IN PINE RIDGE /
ROGERS AREA. REPORTED BY
LAW ENFORCEMENTLocal storm report, May 5, 8:52 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
852 PM EDT MON MAY 5 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0630 PM 7 NW HILLSBORO KY WIND DAMAGE
05/05/03 FLEMING TREES DOWN ALONG HIGHWAY
57. REPORTED BY FLEMING
COUNTY DISPATCH.
0830 PM 5 S FLEMINGSBURG KY FLASH FLOODS
05/05/03 FLEMING WATER OVER HIGHWAY 11 AND
THE ROAD IS CLOSED.REPORTED
BY FLEMING COUNTY DISPATCH.
JPThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 8:30 PM EDT | Flash Flood Warning | JKL | Elliott | 90 min |
| May 5, 10:33 PM EDT | Flash Flood Warning | JKL | Fleming, Rowan | 4 hr |
Nearby
Flash Flood Warnings in Kentucky, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.